Get your full text copy in PDF
Eugenia Rota, Silvia Costa, Paola Coppo
Am J Case Rep 2008; 9:307-400
Background: Serotonin Selective Reuptake Inhibitors (SSRIs), which increase serotonin availability, may induce a variety of dermatological adverse reactions, which, at times, may even be severe.
Case Report: This reports describes a patient who developed urticaria and oedema of the face and oral mucosa while assuming citalopram, after eating chocolate. A forty-one year old female was started on citalopram to treat depression. Three months later, she developed oedema of the face and oral mucosa, which was successfully treated with an oral antihistaminic, cetirizine. The citalopram was then withdrawn, but was re-administered four months later, due to a depressive relapse. One month later, the patient reported itching, rash and oedema in the plantar surface of her left foot and the palm of her right hand. Two weeks later, the urticaria had spread to both her feet, hands and thighs, a few hours after eating chocolate. Citalopram was then tapered down, but two days after complete withdrawal, the patient developed oedema of the face and oral mucosa again. She was promptly treated with betametasone and cetirizine, leading to complete remission within 72 hours. On reflection, she realized that also before the first episode of oral mucosa oedema she had eaten chocolate, a habit which had never given rise to any dermal reaction in the past.
Conclusions: Citalopram may somehow increase the serotonin activity in the dermal and epidermo-dermal area, rendering the skin and mucosae more prone to allergic reactions from food, like chocolate, which, in some cases, may not only be severe, but also even life-threatening.
Keywords: Skin rash, side effects, Serotonin Selective Reuptake Inhibitor (SSRI), citalopram, mucosae oedema, chocolate